Iowa, 2022

Damaging Wind in Iowa, July 5, 2022

July 5, 2022 · NWS OAX · 1 event in 1 county or zone

Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 5:35 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 5, 5:35 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Jul 5 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 203 PM CDT Tue Jul 5 2022

As of 2 PM, a large bowing thunderstorm complex is ongoing across
southern South Dakota with an associated outflow and MCV in its
wake. A recent surface analysis places a stationary front
oriented from west to east along the Nebraska/South Dakota border,
with a good amount of moisture pooling just to the north of the
front. This increased moisture corridor is also evident in
increased theta-e from southeast South Dakota into northern Iowa.
South of the front in northeast Nebraska, dewpoints decrease into
the lower 70's to upper 60's and an "inverted v" sounding profile
depicts increased dry air in the low levels corroborating with the
high DCAPE values for a favorable environment for damaging winds.
High CAPE values and steep mid-level lapse rates also present
chances for damaging hail up to 1" in diameter as the southern
extent of the complex pushes into northeast Nebraska. The
unidirectional nature of the low-level hodographs, and the weak
0-3 km shear reduces any tornado concerns to portions near the
apex of a bowing structure.

An ESE propagation of the current bow is expected over the next
few hours, with the movement of the stronger winds staying north
of the forecast area in southeastern South Dakota. A trailing line
of storms is expected to be dragged to the south of the main bow
that will affect northeast Nebraska and will gradually push
southward over the evening with decreasing intensity as it goes
south. If storms are able to train over the same areas, some
localized flooding could occur. Short-term model guidance suggests
that additional storms should initiate as the low-level just
increases and MUCAPE is able to be realized after 8 PM, with Omaha
and Lincoln seeing there chances with those elevated storms that
could produce 60 mph winds and hail up to 1 inch in diameter. This
activity is expected to work southward overnight while decreasing
in intensity as it moves southward, with additional rain chances
arriving pre- dawn Wednesday morning.

Shower and storm activity is expected to decrease late Wednesday
morning with drier conditions expected during much of the day.
Highs are also expected to be cooler with the stationary finding
itself in the southern portion of the forecast area as highs reach
the lower 90's. Overnight into Thursday morning, storm chances are
expected to be focused along the stationary front that will be
focused along or south of I-80.

Thursday through Saturday are expected to see the coolest days of
the forecast period with highs in the 80's before mid/upper
heights build back for Sunday and Monday to mark a return to the
90's. Some model solutions indicate that an increased severe risk
could set up Sunday afternoon/evening as a jet streak moves
across NE/SD, but will remain uncertain until we get closer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Jul 5 2022

Convection is ongoing across the area but has dropped below severe
criteria. An outflow boundary from the storms is moving to the
southeast and is leading to 40 to 50 kt winds from the NNW and is
expected to pass through KOMA and KLNK by 01Z.

VFR criteria are expected to prevail for the TAF period. There is
potential for a 2nd line of storms later this evening between 08Z
and 13Z. Short range models are in good agreement other than some
minor timing and location differences. Should have a better
forecast for the 06Z TAF issuance as if any convection does
develop, it will be visible in central Nebraska as it move to the
east.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Petersen
AVIATION...Fajman
Hazardous weather outlook, Jul 5, 2:52 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 PM CDT Tue Jul 5 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
352 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible this afternoon and
evening with best chances north of a line Columbus to Oakland, IA
with damaging winds and hail being the primary concerns through
10 PM. Storms are expected to linger into the overnight hours as
well, with localized flooding being possible if storms trail one
another

Heat index values are expected to reach into the 100 to 105 degree
range this evening. Thus, the heat advisory remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Thunderstorm chances will continue occasionally from Wednesday
through Friday and then again Sunday. Strong to severe storms
appear possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in northeast Nebraska this
afternoon and evening.

In the hours before

Local storm report, Jul 5, 3:31 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     7 WNW SAINT HELENA      42.85N 97.37W
07/05/2022                   CEDAR              NE   PUBLIC

            POWER LINE DOWN. TIME ESTIMATED BASED ON
            RADAR DATA.

&&

BLB
Special weather statement, Jul 5, 3:47 PM CST, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
447 PM CDT Tue Jul 5 2022

NEZ015-016-018-030>033-042-043-052215-
Stanton NE-Thurston NE-Madison NE-Platte NE-Boone NE-Colfax NE-
Cuming NE-Antelope NE-Wayne NE-
447 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of Madison, southern
Wayne, northern Cuming, northwestern Colfax, northern Platte,
southeastern Antelope, western Thurston, Boone and Stanton Counties
through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Thurston to 5 miles east
of Madison to 5 miles northwest of Albion. Movement was south at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Madison around 450 PM CDT.
  Pender around 500 PM CDT.
  Creston around 505 PM CDT.

Other locations in the path of these storms include Leigh, Rosalie,
St. Edward and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Nebraska. A Severe Thunderstorm Watch also remains in
effect until 1000 PM CDT for northeastern Nebraska.

&&

LAT...LON 4191 9829 4201 9752 4228 9702 4226 9701
      4228 9665 4206 9649 4161 9734 4149 9824
      4178 9830
TIME...MOT...LOC 2147Z 340DEG 27KT 4222 9666 4185 9735 4175 9806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mead
Local storm report, Jul 5, 4:02 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
502 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     3 SSW NORFOLK           41.99N 97.44W
07/05/2022  E59 MPH          MADISON            NE   ASOS

&&

CRW
Special weather statement, Jul 5, 4:09 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
509 PM CDT Tue Jul 5 2022

IAZ043-NEZ015-032>034-042>045-052245-
Monona IA-Stanton NE-Thurston NE-Burt NE-Platte NE-Washington NE-
Colfax NE-Cuming NE-Dodge NE-
509 PM CDT Tue Jul 5 2022

...Strong winds will impact portions of western Monona, Burt,
southern Cuming, Colfax, east central Platte, northwestern
Washington, Dodge, eastern Thurston and southeastern Stanton
Counties through 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a gust front along a line
extending from 5 miles northeast of Macy to 3 miles north of West
Point to 5 miles south of Leigh. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

The gust front will be near...
  West Point and Macy around 510 PM CDT.
  Whiting around 515 PM CDT.
  Oakland and Decatur around 520 PM CDT.

Other locations in the path of the gust front include Schuyler,
Onawa, Uehling, Hooper and Blencoe.

This includes Interstate 29 between mile markers 100 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Iowa...and northeastern and east central Nebraska. A
Severe Thunderstorm Watch also remains in effect until 1000 PM CDT
for southwestern Iowa...and northeastern and east central Nebraska.

&&

LAT...LON 4222 9633 4222 9623 4198 9595 4186 9610
      4186 9613 4164 9638 4145 9694 4141 9701
      4141 9706 4163 9741 4193 9678 4226 9633
TIME...MOT...LOC 2204Z 314DEG 42KT 4219 9632 4189 9672 4163 9727

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead
Special weather statement, Jul 5, 4:44 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
544 PM CDT Tue Jul 5 2022

IAZ043-055-056-069-NEZ034-043>045-050>053-065-066-052330-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-Sarpy NE-Seward NE-
Burt NE-Butler NE-Lancaster NE-Dodge NE-Saunders NE-Washington NE-
Colfax NE-Douglas NE-
544 PM CDT Tue Jul 5 2022

...Strong winds of 40 to 50 mph will impact portions of western
Shelby, southeastern Monona, northwestern Pottawattamie, Harrison,
southeastern Burt, southeastern Colfax, northwestern Lancaster,
northern Seward, Douglas, Saunders, northwestern Sarpy, Washington,
southern Dodge and Butler Counties through 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a gust front along a line
extending from 2 miles east of Ute to 2 miles southwest of Hooper to
6 miles west of Bellwood. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong winds will reach...
  Bellwood and Nickerson around 545 PM CDT.
  Fremont, Cedar Bluffs, Rising City and Inglewood around 555 PM
  CDT.
  Dunlap, Surprise and Woodcliff around 600 PM CDT.

Other locations in the path of these strong winds include Leshara,
Colon, Valley, Earling, Ulysses, Yutan, Mead, Staplehurst, Panama,
Utica, Ithaca, Seward and Persia.

This includes the following highways...
 Interstate 29 between mile markers 61 and 97.
 Interstate 80 in Nebraska between mile markers 369 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Iowa...and east central Nebraska. A Severe Thunderstorm
Watch also remains in effect until 1000 PM CDT for southwestern
Iowa...and northeastern and east central Nebraska.

&&

LAT...LON 4112 9634 4076 9733 4094 9737 4132 9737
      4157 9658 4207 9567 4186 9567 4187 9538
      4168 9523
TIME...MOT...LOC 2241Z 343DEG 37KT 4204 9566 4157 9658 4132 9737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead
Special weather statement, Jul 5, 5:25 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
625 PM CDT Tue Jul 5 2022

IAZ055-056-069-079-NEZ051>053-065>067-078-060015-
Pottawattamie IA-Mills IA-Shelby IA-Harrison IA-Saunders NE-Cass NE-
Sarpy NE-Seward NE-Lancaster NE-Douglas NE-Saline NE-
625 PM CDT Tue Jul 5 2022

...Strong winds of 40 to 50 mph will impact portions of northwestern
Mills, Pottawattamie, southeastern Harrison, southern Shelby, Sarpy,
Lancaster, Seward, southeastern Douglas, northern Saline, southern
Saunders and northwestern Cass Counties through 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a gust front along a line
extending from 7 miles northwest of Audubon to near Elkhorn to 2
miles west of Utica. Movement was south at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong winds will reach...
  Zorinsky Lake around 630 PM CDT.
  Gretna, Millard, Wehrspann Lake and Chalco around 635 PM CDT.
  Beaver Crossing and Prairie Queen Recreation Area around 640 PM
  CDT.

Other locations in the path of these winds include Springfield,
Cordova, Friend, Cedar Creek, Louisville, Murdock and Elmwood.

This includes the following highways...
 Interstate 29 between mile markers 35 and 63.
 Interstate 80 in Iowa between mile markers 1 and 48.
 Interstate 80 in Nebraska between mile markers 366 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Iowa...and southeastern and east central Nebraska.

&&

LAT...LON 4150 9516 4130 9516 4089 9615 4050 9737
      4087 9737 4139 9594 4177 9509 4160 9509
      4160 9504 4151 9504
TIME...MOT...LOC 2323Z 346DEG 31KT 4176 9506 4126 9627 4089 9739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mead

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 5, 5:47 PM CST
Where
Shelby County, 1.72 mi NW of Harlan
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -95.350

Trained spotter reported a measured wind gust of 61 mph and several 2-4 diameter tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038570.